Hail, Kimball
- When
- August 8, 4:16 AM MST to 4:20 AM MST
- Where
- Kimball County, 12 mi SE of Bushnell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.107, -103.727
Quarter size hail covered the ground southeast of Bushnell.
A thunderstorm produced large hail in western Kimball County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in western Kimball County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 10:00 PM MST, 6 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1100 PM MDT Tue Aug 7 2018 .UPDATE... Issued at 1020 PM MDT Tue Aug 7 2018 The last of today's thunderstorms are quickly collapsing after causing quite a raucous as the storms moved from southeast Wyoming into the western Panhandle. After these storms dissipate, the rest of the evening and overnight period should be quiet with areas of dense fog expected where heavy rain occurred. The office itself here in Cheyenne received 0.92 inches within a two hour period! Light overnight winds and clearing skies will accompany the overnight period. && .SHORT TERM...(This evening through Thursday night) Issued at 215 PM MDT Tue Aug 7 2018 Northwest flow aloft prevails between a Great Basin upper ridge and upper trough over the mid/lower Missouri River Valley. A weak shortwave was moving across southern WY. A dew point boundary extended east-west between Cheyenne and Kimball. A few t-storms formed along this boundary early this afternoon. Although SBCAPEs are progged between 1000-1500 j/kg over far southeast WY and southern NE Panhandle this afternoon, 0-6km shear profiles are weaker compared to recent days. Hail to the size of nickels, brief heavy rain and gusty winds will accompany the stronger convection along the I-80 corridor from Cheyenne east to Sidney through early this evening. The upper ridge will remain nearly stationary over the Intermountain West through the short term. This will favor a drier northwesterly flow aloft. Another weak shortwave tracks southeast across southeast WY Wednesday afternoon, which may trigger isolated t-storms from the southern Laramie Range east to Kimball. Dry and warm weather is forecast Thursday. Winds will generally be light, except variable and gusty near convection. Temperatures will average around 5 degrees above seasonal normals. .LONG TERM...(Friday through Tuesday) Issued at 200 PM MDT Tue Aug 7 2018 Friday/Saturday...Healthy ridging aloft will limit any thunderstorm development, so kept these days dry. Slow warming trend into Saturday. Sunday...Perhaps some isolated late day thunderstorms associated with a cold front progged to drift southward into our counties. Monday/Tuesday...With the ridge breaking down a bit, and some additional low and mid level moisture, we may see isolated afternoon and evening thunderstorms develop. Continued seasonably mild. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1056 PM MDT Tue Aug 7 2018 HRRR hinting at some low stratus around Cheyenne in the morning. Recent rain from this afternoon/evening has moistened lower atmosphere, so there could be a good chance. Could see some fog at KBFF also with southeast up-valley winds. VFR elsewhere. && .FIRE WEATHER... Issued at 200 PM MDT Tue Aug 7 2018 A few weak disturbances will produce widely scattered afternoon and evening showers and thunderstorms over extreme southeast Wyoming and the southern Nebraska Panhandle through Wednesday. Elsewhere, dry conditions will prevail, with the lowest relative humidities between 7 and 15 percent over the lower elevations of Carbon County. Fire weather concerns will be minimal due to non-critical wind speeds. Seasonably warm and dry weather with light winds will dominate the districts late this week into the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...MAJ LONG TERM...RUBIN AVIATION...GCC FIRE WEATHER...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 643 AM MDT Tue Aug 7 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 643 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected over the high plains of southeast Wyoming and the western Nebraska Panhandle through 9 AM MDT this morning. Visibilities may be reduced to one half mile at times. Motorists are advised to use caution. A few showers and thunderstorms are possible this afternoon and evening, mainly along the Interstate 80 corridor between Laramie and Sidney. Severe weather is not expected. However, a few storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 339 AM MDT WED AUG 8 2018 NEZ020-054-055-081030- Kimball NE-Cheyenne NE-Banner NE- 339 AM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 AM MDT... At 339 AM MDT, Doppler radar was tracking a strong thunderstorm over Dix, or near Kimball, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kimball, Potter and Dix. This includes Interstate 80 in Nebraska between mile markers 22 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4116 10363 4144 10368 4143 10321 4106 10327 TIME...MOT...LOC 0939Z 271DEG 7KT 4125 10354 Hammer
Special Weather Statement National Weather Service Cheyenne WY 427 AM MDT WED AUG 8 2018 NEZ020-054-081115- Kimball NE-Banner NE- 427 AM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 515 AM MDT... At 427 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southeast of Harrisburg to near Dix to near Kimball Airport. Movement was southeast at 10 mph. Nickel size hail will be possible with these storms, along with very heavy rain. Locations impacted include... Kimball, Dix and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 20 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4161 10339 4105 10338 4106 10368 4155 10368 TIME...MOT...LOC 1027Z 308DEG 8KT 4149 10361 4132 10350 4113 10360 Hammer
The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
4 hail. Local standard time, as filed.
Quarter size hail covered the ground southeast of Bushnell.
Golf ball to tennis ball size hail was observed west of the Kimball Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778244, 786071, 778245, 786072.